By Grant J Everett
Are you 18 or over? If so, there’s not much standing in the way of getting a six pack of your favourite tipple from the bottle shop and having a couple of drinks after work. Alcohol consumption has been a part of Australian society for centuries, though the more you imbibe the less socially acceptable it tends to become. Excess alcohol consumption can make you feel sick and carries a high chance of some variety of embarrassment, and overdoing it means running the risk of inflicting some substantial (and lasting) physical damage.
According to www.Alcohol.org, taking any kind of prescription drug with alcohol can spike your chances of harm, reduce the efficacy of the prescription medication, or change its effects in unpredictable ways. Even if you only take your medication as prescribed, drinking to the point of intoxication on top of that can be a volatile mix. Common side effects include stomach upsets, nausea or vomiting, drowsiness, fatigue, dizziness or fainting, headaches, blood pressure changes, heart concerns, changes in behaviour, emotions or mental state, as well as a loss of coordination that can lead to accidents. It can also cause chronic health problems including heart damage or heart attack, stroke, liver damage, liver failure or liver cancer, internal bleeding, brain damage, depression and anxiety and more.
Painkillers and benzodiazepines are some of the most widely abused drugs, and are highly addictive. Taking them before you drink alcohol will greatly increase their effects, as well as your risks of harm. Drowsiness, dizziness, impaired motor control, unusual behaviour, blackouts, liver damage, and breathing problems are all common side effects of painkiller and benzos, and you don’t need to use a large amount to run the risk of these ills.
Remember that “overdose” is another way of saying “stopped breathing due to substance abuse.” If someone is experiencing a drug overdose or alcohol poisoning, it’s vital to call 000 immediately. Their life could depend on it.
A study in the Journal of the American Society of Anesthesiologists in 2017 found that combining a typical prescription dose of oxycodone with just 1 to 3 alcoholic drinks can lead to dangerously depressed breathing (Professor Albert Dahan, Head of the Anesthesia and Pain Research Unit at Leiden University Medical Center in the Netherlands).
Taking pills used to manage mental health issues before drinking a large quantity of alcohol can be a bad mix. For instance, taking antidepressants before drinking a lot can affect cognitive processes like memory and comprehension, make you feel sleepy, sedated, dizzy or drowsy, cause blood pressure spikes, impair your motor control, cause an overdose, give you liver damage or increase your risks of blood clots and heart attacks. Alcohol can also lower the efficacy of antidepressants, potentially leading to an increase in sadness, hopelessness, and suicidal ideation.
Taking antipsychotics before drinking a lot of alcohol can make this kind of medication less effective, increasing the chances of a symptom flare-up. Just taking antipsychotics on their own can cause sedation, sleepiness or excessive fatigue by depressing the central nervous system, so alcohol will only amplify this. Mixing antipsychotics and lots of alcohol can lead to respiratory depression, poor decision making, cognitive impairment, low blood pressure, and put you at risk of accidents by affecting your motor skills.
Moral of the story
Taking prescription medication in any non-prescribed way, such as by combining it with heavy drinking, always has the potential to cause real harm, and can even be lethal. Always take prescription drugs according to your doctor’s instructions, and be sure to ask if there are any specific substance interactions you need to avoid. Mixing a prescription medicine with alcohol has the potential to be dangerous, but deliberately abusing prescription drugs is just asking for trouble.
If in doubt, or for more information tailored to your needs, ask your doctor.
“Antipsychotic Medications and Alcohol Interactions”, L. Anderson, PharmD, Nov 7, 2017
“Mixing opioids and alcohol may increase likelihood of dangerous respiratory complication”, February 7th 2017, American Society of Anesthesiologists